Format

Send to

Choose Destination
Ther Apher Dial. 2010 Feb;14(1):93-7. doi: 10.1111/j.1744-9987.2009.00707.x.

A case report of acute renal failure associated with bee pollen contained in nutritional supplements.

Author information

1
Internal Medicine and Kidney Dialysis, Sanshi Group Hikari Clinic, Isesaki, Japan.

Abstract

We report a case of renal failure associated with the ingestion of bee pollen containing nutritional supplement. A 49-year-old male patient who had been ingesting a nutritional supplement for more than five months had breathing difficulties, anuria, exceptional weight gain (20 kg) due to systemic edema, and loss of appetite. A renal biopsy confirmed interstitial nephritis with the presence of eosinophils, which is suggestive of drug-induced acute renal failure. The nutritional supplement was ceased and hemodialysis begun. The patient's condition improved after several hemodialysis sessions, which were then stopped. Current information regarding the adverse effects of bee pollen is not very robust, therefore potential damage should be kept in mind before ingesting nutritional supplements in which it is contained. This report serves as an important reminder to the public as well as healthcare providers of the potential of renal failure related to nutritional supplements.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center